Minnesota, 2012

Drought in Minnesota, April 1 to 30, 2012

April 1 to 30, 2012 · NWS ARX · 2 events in 2 counties and zones

The severe drought conditions that developed across parts of southeast Minnesota in October 2011 continued through April for Dodge and Mower Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The severe drought conditions that developed across parts of southeast Minnesota in October 2011 continued through April for Dodge and Mower Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 31, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 31, 10:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1150 PM CDT SAT MAR 31 2012

.SHORT TERM...THROUGH MONDAY NIGHT
301 PM CDT SAT MAR 31 2012

MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES TONIGHT AND THEN
SUNDAY NIGHT THROUGH MONDAY NIGHT.

SURFACE ANALYSIS THIS AFTERNOON SHOWS HIGH PRESSURE CENTERED OVER
LOWER MICHIGAN. A WEAK AREA OF LOW PRESSURE WAS OVER SOUTHEAST
SOUTH DAKOTA WITH A WARM FRONT ALONG THE MISSOURI RIVER INTO
NORTHERN MISSOURI.

VISIBLE SATELLITE SHOWS THE CLOUDS HAVE HUNG ON TOUGH OVER THE
ENTIRE AREA SO FAR TODAY. THE 31.12Z NAM SUGGESTS THE LOW LEVEL
MOISTURE WITH THESE CLOUDS WILL REMAIN OVER THE REGION THROUGH THE
NIGHT WHILE THE BUFKIT SOUNDINGS WOULD SUGGEST THE LOW CLOUDS
SHOULD BREAK UP YET THIS AFTERNOON OR EVENING. SATELLITE TRENDS
CERTAINLY DO NOT SUPPORT THE CLEARING OCCURRING AS FAST AS THE
SOUNDINGS WOULD SUGGEST SO HAVE GONE MORE PESSIMISTIC ON THE CLOUD
COVER HOLDING ON TO FOR MOST OF THE NIGHT. THE OTHER CONCERN FOR
TONIGHT IS WHETHER ANY STORMS ARE GOING TO DEVELOP OVER THE AREA
AS THE WARM FRONT LIFTS NORTH. CURRENT MODEL CONSENSUS SUGGESTS
THE WARM FRONT WILL MOVE FROM ITS CURRENT POSITION INTO CENTRAL
IOWA AND NORTHERN ILLINOIS OVERNIGHT. AS IT DOES...THE LOW LEVEL
JET WILL FORM WITH THE NOSE OF THE MOISTURE TRANSPORT IMPINGING ON
THE FRONT OVER EASTERN IOWA. SOME WEAK TO MODERATE FRONTOGENESIS
SHOULD OCCUR WITH THE FRONT IN THE 1000-700 MB LAYER AS FAR NORTH
AS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THIS AREA SHOULD ALSO
SEE BETWEEN 1 AND 3 UBAR/S OF UP GLIDE ON THE 305K ISENTROPIC
SURFACE. THIS FORCING COMBINED WITH THE MOISTURE TRANSPORT SHOULD
ALLOW SOME SHOWERS AND THUNDERSTORMS TO FORM ALONG AND NORTH OF
THE FRONT. THE POSITION OF THE FRONT LOOKS TO BE FARTHER SOUTH
THAN PREVIOUS RUNS HAVE SUGGESTED SO HAVE MOVED THE RAIN CHANCES
FARTHER SOUTH AND LOWERED THEM TO A 20 TO 30 PERCENT CHANCES
EXPECTING THE ACTIVITY TO PRIMARILY BE TO THE SOUTH OF THE AREA.

ANY CONVECTION THAT FORMS TONIGHT SHOULD MOVE QUICKLY OFF TO THE
EAST AS THE LOW LEVEL JET VEERS OFF TO THE SOUTHEAST. BY 12Z
SUNDAY WOULD EXPECT ALL THE ACTIVITY TO BE OUT OF THE AREA SO HAVE
REMOVED THE POPS FOR SUNDAY MORNING. AFTER THAT...THE WARM FRONT
WILL CONTINUE TO LIFT NORTH MAKING IT INTO CENTRAL MINNESOTA AND
WISCONSIN BY THE OF THE DAY. THE NAM AND 31.12Z GFS ARE IN GOOD
AGREEMENT ON THE POSITION OF THE BAROCLINIC ZONE WITH 850 MB
TEMPERATURES EXPECTED TO RANGE FROM ABOUT 10C ACROSS THE NORTH TO
17C IN THE SOUTHWEST. THE MIXING WILL NOT BE AS DEEP NORTH OF THE
FRONT WHICH WILL KEEP SURFACE TEMPERATURES IN THE UPPER 60S THERE
WHILE THE SOUTHWEST COULD SEE LOWER 80S WITH DEEPER MIXING.

THE NEXT CHANCE FOR SOME RAIN LOOKS TO ARRIVE STARTING SUNDAY
NIGHT AND CONTINUING THROUGH MONDAY NIGHT...ALTHOUGH THE MODELS
ARE NOT IN VERY GOOD AGREEMENT ON HOW THIS WILL PLAY OUT. THE
UPPER LEVEL RIDGE IS EXPECTED TO MOVE EAST OF THE AREA AS THE
SYSTEM COMING INTO THE WEST COAST SPLITS OVER THE ROCKIES WITH ONE
SHORT WAVE TROUGH TRACKING ACROSS SOUTHERN CANADA AND THE NORTHERN
UPPER MIDWEST WITH A SECOND SHORT WAVE TROUGH FORMING A CUT OFF
LOW AS IT DROPS INTO THE SOUTHERN PLAINS. THE GFS IS THE QUICKEST
TO PUSH THE RIDGE OUT OF THE AREA AS IT RAPIDLY PROGRESSES THE
NORTHERN STREAM SYSTEM ACROSS CANADA. AS A RESULT...IT PUSHES A
SURFACE COLD FRONT INTO THE AREA SUNDAY NIGHT AND ACROSS THE
REGION MONDAY AND MONDAY NIGHT. THE 31.00Z AND 31.12Z RUNS OF THE
ECMWF WERE THE SLOWEST TO PUSH THE RIDGE OUT OF THE AREA
SUGGESTING THIS MAY NOT OCCUR UNTIL MONDAY AFTERNOON OR NIGHT. THE
NAM WAS SOMEWHAT IN THE MIDDLE OF THESE SOLUTIONS. ONE THING ALL
THE MODELS DO AGREE ON IS THAT THE BEST FORCING WILL LIKELY SPLIT
THE AREA WITH THE NORTHERN PARTS OF THE FORECAST AREA JUST GETTING
BRUSHED WITH THE SOUTHERN EXTEND OF THE PV ADVECTION IN THE
500-300 MB LAYER AS THE NORTHERN STREAM SYSTEM PASSES BY. ONLY
MADE SOME MINOR ADJUSTMENTS FORM THE ONGOING FORECAST BY GOING
WITH A DRY FORECAST SUNDAY EVENING AND BRINGING IN A 20 PERCENT
CHANCE ACROSS THE NORTH SUNDAY NIGHT. NO SUBSTANTIAL CHANGES TO
MONDAY WITH 20 TO 30 PERCENT CHANCES FOR THE ENTIRE AREA AND THEN
HELD WITH A 30 TO 50 PERCENT CHANCE FROM WEST TO EAST MONDAY
NIGHT. IF THE SLOWER ECMWF SOLUTIONS PAN OUT...THESE RAIN CHANCES
WILL BE TOO HIGH WITH THE POTENTIAL FOR RAIN JUST ACROSS THE WEST
MONDAY AND PRIMARILY ACROSS THE NORTH MONDAY NIGHT.

.LONG TERM...TUESDAY THROUGH SATURDAY
301 PM CDT SAT MAR 31 2012

THE FRONT SHOULD CLEAR THE AREA ALLOWING THE RAIN TO BE CONFINED
TO AREAS EAST AND SOUTH OF THE REGION TUESDAY. AFTER THAT...HIGH
PRESSURE BUILDS IN AND REMAINS THROUGH FRIDAY. MODELS SHOWING
CONSIDERABLE VARIABILITY ON HOW FAST THE UPPER LEVEL RIDGE WILL
BREAK DOWN ALLOWING THE NEXT SYSTEM TO COME IN. THE 31.12Z GFS
BRINGS THIS SYSTEM IN FOR FRIDAY NIGHT AND SATURDAY WITH A COLD
FRONT WORKING ACROSS THE ARA. HOWEVER...LOOKING BACK AT ITS
PREVIOUS RUNS...IT HAS SHOWN NO CONTINUITY ON THE PLACEMENT OR
TIMING OF THE UPPER LEVEL TROUGH. THE 31.00Z ECMWF HAD SHOWN THIS
SYSTEM TO BE MUCH SLOWER REMAINING WEST OF THE AREA AND HAD GOOD
CONTINUITY WITH ITS PREVIOUS RUNS. THE NEW 12Z RUN CAME IN MUCH
QUICKER AND IN GOOD AGREEMENT WITH THE GFS. FOR NOW...WILL CARRY
SOME LOW RAIN CHANCES WITH THIS SYSTEM FOR FRIDAY NIGHT AND
SATURDAY.

&&

.AVIATION...THROUGH 06Z MONDAY
1150 PM CDT SAT MAR 31 2012

CHALLENGING CLOUD FORECAST ONCE AGAIN FOR THIS SET OF TAFS. 925MB
WINDS HAVE BECOME MORE SOUTHERLY THROUGH THE EVENING HOURS WHICH
HAS PUSHED THE LOW STRATUS NORTH OF THE TAF SITES. 01.00Z HRRR
DOES SHOW THIS NORTHWARD TREND THROUGHOUT THE NIGHT...BEFORE
EXPANDING IT BACK SOUTHWARD BETWEEN 11Z-14Z. THE BIGGEST QUESTION
IS WILL THEY MAKE IT BACK IN TO KLSE AND KRST. BOTH THE 01.00Z RUC
AND NAM SHOWS THESE LOW LEVEL WINDS TO BECOME MORE EASTERLY BY 12Z
WHICH WOULD TEND TO FAVOR THE CLOUDS MOVING BACK SOUTHWARD OR
RE-DEVELOPING. FOR THE 06Z TAFS...DID BRING THE STRATUS BACK IN AT
BOTH SITES BETWEEN 13Z-19Z...ALONG WITH SOME REDUCED VISIBILITIES.
COULD BE SOME IFR CONDITIONS...ESPECIALLY AT KRST. STILL EXPECT
THESE TO SCATTERED OUT MIDDAY TO EARLY AFTERNOON SUNDAY AS
STRONGER PRESSURE GRADIENT INCREASES THE WINDS. VFR CONDITIONS
THEN WILL PERSIST THROUGH 06Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
301 PM CDT SAT MAR 31 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...04
LONG TERM...04
AVIATION...RABERDING
Hazardous weather outlook, Mar 31, 3:22 AM CST, 20 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
422 AM CDT SAT MAR 31 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
422 AM CDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ALONG AND SOUTH OF
INTERSTATE 90. IF STORMS DEVELOP...A FEW COULD PRODUCE LARGE HAIL
IN ADDITION TO BRIEF HEAVY DOWNPOURS AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE NORTH OF WISCONSIN HIGHWAY 29 SUNDAY
NIGHT AND ACROSS THE ENTIRE AREA MONDAY INTO MONDAY NIGHT. IT
IS TOO EARLY TO DETERMINE IF ANY SEVERE WEATHER WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ALONG AND SOUTH OF
INTERSTATE 90.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ

In the hours before

Special weather statement, Mar 31, 10:16 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1116 PM CDT SAT MAR 31 2012

IAZ030-WIZ061-010515-
CLAYTON-GRANT-
1116 PM CDT SAT MAR 31 2012

...STRONG THUNDERSTORMS WITH SMALL EXPECTED IN CLAYTON AND GRANT COUNTIES...

AT 1110 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
EDGEWOOD...WITH OTHER STRONG THUNDERSTORMS EXTENDING FURTHER SOUTH.
THESE STORMS WERE MOVING EAST AT 35 MPH. FURTHER DEVELOPMENT IS
POSSIBLE ACROSS CLAYTON AND GRANT COUNTIES.

PEA SIZED HAIL MAY ACCOMPANY THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
WOOD...ELKPORT...UPDEGRAFF...FAIRVIEW...FAIRVIEW...OSTERDOCK...LOCK
AND DAM 10 AND GUTTENBERG.

RABERDING
Special weather statement, Mar 31, 11:00 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 AM CDT SUN APR 1 2012

IAZ030-WIZ061-010600-
CLAYTON-GRANT-
1200 AM CDT SUN APR 1 2012

...STRONG THUNDERSTORMS EXPECTED IN CLAYTON AND GRANT COUNTIES...

AT 1158 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTH OF NORTH BUENA VISTA...MOVING EAST AT 25 MPH. THIS STORM HAS
THE CAPABILITY OF PRODUCING LARGE HAIL AND COULD AFFECT AREAS IN
SOUTHERN GRANT COUNTY THROUGH 1 AM.

RABERDING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Dodge

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Dodge forecast zone
Reported by
Other Federal Agency
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Between two and three inches of precipitation fell across Dodge County during April. This was not enough to alleviate the severe drought conditions that developed during October 2011. Because of the rain and the spring green up, fire danger conditions decreased to low by the end of the month but burning permits were still required.

Drought, Mower

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Mower forecast zone
Reported by
Other Federal Agency
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Between two and three inches of precipitation fell across Mower County during April. This was not enough to alleviate the severe drought conditions that developed during October 2011. Because of the rain and the spring green up, fire danger conditions decreased to low by the end of the month but burning permits were still required.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369107, 369111.